Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Suggest treatment for anxiety

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2005
Answered : 637 Questions
Question
I am taking the following combo for anxiety,
lexapro 2.5 mg (i am poor metabolizer)
klonopin 1mg
keppra 1000 mg
solian (amisulpride) 100 mg
I feel bad when i see in the street that windows of cars are open. I am al the time looking at these windows.
My doctor says that it's OCD, but i don't know. It is?
Posted Wed, 20 Aug 2014 in Eating Disorders
 
 
Answered by Dr. Sunil Gupta 2 hours later
Brief Answer:
More details about your symptoms would help.

Detailed Answer:
Hi,

I went through your query and can understand your concern regarding your symptoms. To help you better, I would have liked certain more information regarding your symptoms.

How long are you having these symptoms? Is this the only symptom that you have, or are there other symptoms as well? Do you try to resist looking at the windows? If yes, what happens?

It can be Obsessive Compulsive Disorder (OCD), if you try to stop yourself from looking at the windows and start feeling distressed and anxious if you do so. Generally, OCD starts quite early on in life. If it has started recently (considering your age is 48), I will look at some other cause for the symptoms, even if it is OCD.

I am not sure why you have been put on keppra which is an anti-epileptic drug. If you are diagnosed to be OCD, I will look at increasing the dose of lexapro further (2.5 mg at a time, since you area poor metaboliser). It is one of the drugs which is effective for treating OCD and anxiety. Klonopin will help reduce the anxiety in the initial phase of the treatment.

If the dose of lexapro can't be increased because of side effects or it doesn't provide relief even on increasing the dose, shifting to another drug like fluvoxamine or paroxetine would be recommended.

In addition, you can also opt for behavior therapy sessions in form of Exposure and response prevention which will help you overcome it.

I do hope I was able to answer your query. Please feel free to ask any further query that you might have.

Best wishes,

Dr. Sunil Gupta

Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for anxiety 17 minutes later
Hi, Dr. XXXXXXX
Thank you very much for your answer. It's the only symptom i have. Iwas successfully treated in the past for OCD. It's difficult to resist this sympton because my eyes and my head turn quickly in the direction of the windows. If i try to resist, nothing happens in my body (i mean, i don't feel more anxious).
I have been in exposure therapy, but nothing changes. My electroencelography its normal. I was told by three doctors that there is a biochemical imbalance, but nobody knows exactly what imbalance.
I received first Keppra for neuropathy. Now it's being used as a mood stabilizer. Thesymptom of the windows appeared for the first time when i stopped smoking six years ago. Instead of Keppra, i was taking Lamictal. Then, for four years, the sympton dissapeared with Keppra. The symptom is again here because my doctor psychiatrist tried to switch from Keppra to Neurontin (Keppra it's ok, but it makes me feel angry and a little bit tired).
After the essay with neurontin, Keppra is not working as usual and the symptom remains.
Please, let my know if you believe that some other reasons/causes can explain this symptom.
Thanks beforehand, XXXXXXX
 
 
Answered by Dr. Sunil Gupta 1 hour later
Brief Answer:
Increasing dose of lexapro will help.

Detailed Answer:
Dear Mr. XXXXXXX

Thanks for following up and providing me more details regarding your symptoms and treatment tat you have received. From your description, the current symptoms seems to be part of OCD, especially since you have a history of OCD in the past.

In OCD, the EEG (electroencephalogram) mostly remains normal. The biochemical imbalance mostly involves serotonin and that is why the selective serotonin reuptake inhibitors (SSRI) are the most effective drugs for OCD.

OCD often has a waxing and waning course and it might be one reason why keppra seemed effective in your case. I mean to say that rather than the effect of keppra, it could be the natural course of OCD that the symptoms disappeared. It also explains why it is not working for you now.

My recommendation will be to increase the dose of lexapro. The usual dose range is 10-20 mg. So, although you are a slow metaboliser, your current dose can definitely be hiked. If that is not possible, or it doesn't works, other SSRIs like fluvoxamine can be tried. Another effective option will be clomipramine, which is a tricyclic and very effective in OCD. A combination of clomiparmine and one of the SSRIs can also be considered as an option.

I do hope I was able to answer your query. Please let me know if you have any further queries. I will be glad to help. In case you don't, you can close the discussion and rate the answer.

Best wishes,

Dr. Sunil Gupta

Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for anxiety 3 hours later
Hi, Dr. XXXXXXX
I just have a last questions, since i would talk about all this with my doctor and i think first lexapro on a higher dose or fluvoxamine are good options (i was on fluvoxamine several years ago).
My last question is: there is in the liver a severe interaction between klonopin and lexapro, including the fact that i am poor metabolizer for cyp2c19 and as far as i know it can also happen something in cyp3a4, maybe another interaction? Keppra has some interaction at cyp3a4 level?
Thanks beforehand, XXXXXXX
 
 
Answered by Dr. Sunil Gupta 24 minutes later
Brief Answer:
Please see details below.

Detailed Answer:
Dear Mr. XXXXXXX

Thanks for following up. I am glad to note that you are agreeable to my advice regarding medications.

Regarding the liver interactions of the drugs, let me go about it point by point:

1. Escitalopram (lexapro) is metabolised by CYP enzymes 2C19, 2D6, 3A4 and it can inhibit the action of 2D6. Clonazepam (klonopin) is metabolised by CYP 3A4 and does not inhibit or induce any enzyme. As such, there is no direct liver interaction between lexapro and klonopin. If a person is suffering from any liver disease, lower doses can be used. Alternatively, lorazepam or oxazepam, which doesn't get metabolised by liver, can be used in place of clonazepam. In your case, I don't think you have to worry about any drug interaction regarding escitalopram and clonazepam.

2. Levetiracetam (keppra) has minimal hepatic metabolism and does not affect any CYP enzyme.. It is considered safe in liver diseases as well. It doesn't interact with either escitalopram or clonazepam in the liver.

I do hope that answers your doubts regarding the liver interactions and I was able to put it in a clear way fro you. Please don't hesitate to ask any further query that you might have. I will be glad to help.

Best wishes,

Dr. Sunil Gupta

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor